Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Homomorphisms of knot groups on finite groups

Author: Robert Riley
Journal: Math. Comp. 25 (1971), 603-619
MSC: Primary 55A25
MathSciNet review: 0295332
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe trial and error computer programs for finding certain homomorphisms of a knot group on a special projective group $ LF(2,p),p$ prime, and programs to evaluate $ {H_1}(\mathfrak{M};{\text{Z}})$ where $ \mathfrak{M}$ is a finitely sheeted branched covering space of $ {S^3}$ associated with such a homomorphism. These programs have been applied to several collections of examples, in particular to the Kinoshita-Terasaka knots, and we state numerous conjectures based on these experiments.

References [Enhancements On Off] (What's this?)

  • [1] W. Burnside, Theory of groups of finite order, Dover Publications, Inc., New York, 1955. 2d ed. MR 0069818
  • [2] J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967), Pergamon, Oxford, 1970, pp. 329–358. MR 0258014
  • [3] H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, Second edition. Ergebnisse der Mathematik und ihrer Grenzgebiete, Neue Folge, Band 14, Springer-Verlag, Berlin-Göttingen-New York, 1965. MR 0174618
  • [4] Richard H. Crowell and Ralph H. Fox, Introduction to knot theory, Based upon lectures given at Haverford College under the Philips Lecture Program, Ginn and Co., Boston, Mass., 1963. MR 0146828
  • [5] R. H. Fox, On the complementary domains of a certain pair of inequivalent knots, Nederl. Akad. Wetensch. Proc. Ser. A. 55 = Indagationes Math. 14 (1952), 37–40. MR 0048024
  • [6] R. H. Fox, A quick trip through knot theory, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961) Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 120–167. MR 0140099
  • [7] R. H. Fox, Construction of simply connected 3-manifolds, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961) Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 213–216. MR 0140116
  • [8] Fujitsugu Hosokawa, On ∇-polynomials of links, Osaka Math. J. 10 (1958), 273–282. MR 0102820
  • [9] B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703
  • [10] Shin’ichi Kinoshita and Hidetaka Terasaka, On unions of knots, Osaka Math. J. 9 (1957), 131–153. MR 0098386
  • [11] Wilhelm Magnus, Abraham Karrass, and Donald Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Interscience Publishers [John Wiley & Sons, Inc.], New York-London-Sydney, 1966. MR 0207802
  • [12] Wilhelm Magnus and Ada Peluso, On knot groups, Comm. Pure Appl. Math. 20 (1967), 749–770. MR 0222880
  • [13] K. Reidemeister, Knotentheorie, Chelsea, New York, 1948.
  • [14] Horst Schubert, Über eine numerische Knoteninvariante, Math. Z. 61 (1954), 245–288 (German). MR 0072483
  • [15] Horst Schubert, Knoten mit zwei Brücken, Math. Z. 65 (1956), 133–170 (German). MR 0082104

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 55A25

Retrieve articles in all journals with MSC: 55A25

Additional Information

Keywords: Homomorphisms of knot groups on finite groups, homology of covering spaces
Article copyright: © Copyright 1971 American Mathematical Society